Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 135, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 19, 2008, 6:17 PM CDT for Clay County, Yankton County, South Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2008, 6:17 PM CDT (23:17 UTC)
- Expired
- Jun 19, 2008, 7:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Clay County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 89 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1349 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1135 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 192316
SVRFSD
SDC027-135-200000-
/O.NEW.KFSD.SV.W.0135.080619T2317Z-080620T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
617 PM CDT THU JUN 19 2008
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA
SOUTHEASTERN YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 700 PM CDT
* AT 617 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES
NORTHWEST OF MECKLING...OR 12 MILES NORTHWEST OF VERMILLION...
MOVING SOUTH AT 9 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MECKLING AROUND 640 PM CDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR NORTHWEST IOWA.
LAT...LON 4281 9722 4282 9723 4284 9723 4285 9724
4285 9728 4294 9728 4300 9704 4279 9697
TIME...MOT...LOC 2317Z 342DEG 8KT 4288 9712
$$
RSR2 follow-up statements
000
WWUS53 KFSD 192335
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
635 PM CDT THU JUN 19 2008
SDC135-192345-
/O.CAN.KFSD.SV.W.0135.000000T0000Z-080620T0000Z/
YANKTON SD-
635 PM CDT THU JUN 19 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN YANKTON COUNTY IS
CANCELLED...
LAT...LON 4280 9702 4280 9716 4281 9715 4287 9716
4293 9702 4292 9701 4290 9701 4279 9697
4279 9702
TIME...MOT...LOC 2335Z 326DEG 19KT 4281 9703
$$
SDC027-200000-
/O.CON.KFSD.SV.W.0135.000000T0000Z-080620T0000Z/
CLAY SD-
635 PM CDT THU JUN 19 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CENTRAL CLAY COUNTY...
AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR MECKLING...OR 7 MILES NORTHWEST OF VERMILLION...MOVING
SOUTHEAST AT 22 MPH.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4280 9702 4280 9716 4281 9715 4287 9716
4293 9702 4292 9701 4290 9701 4279 9697
4279 9702
TIME...MOT...LOC 2335Z 326DEG 19KT 4281 9703
$$
RSR000
WWUS53 KFSD 200001
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
702 PM CDT THU JUN 19 2008
SDC027-200012-
/O.EXP.KFSD.SV.W.0135.000000T0000Z-080620T0000Z/
CLAY SD-
702 PM CDT THU JUN 19 2008
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLAY COUNTY HAS
EXPIRED...
THE STORM HAS WEAKENED AND EXITED THE WARNED AREA.
LAT...LON 4280 9702 4280 9716 4281 9715 4287 9716
4293 9702 4292 9701 4290 9701 4279 9697
4279 9702
TIME...MOT...LOC 2335Z 326DEG 19KT 4281 9703
$$
RSRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:15 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, Jun 19, 3:15 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 315 PM CDT THU JUN 19 2008 .DISCUSSION...SCT TSTMS CONT TO DVLP WHERE BETETR MOISTR AND INSTBLTY COMBINE FROM FAR SERN PART OF FCST AREA WNWWD TO MHE/9V9 AREA. THESE SHUD CONT INTO THE ERY EVE THEN WANE FAIRLY QUICKLY AS HEATG GOES AND BOUNDRY WEAKENS AND DRFTS S OF AREA. FRTHR N DVLPMNT IS QSTNBL BUT MAY KEEP SLGT CHC INTO ERY EVE...DVLPMNT STILL PSBL UP NEAR DKTS BRDR N OF AREA AND THIS CUD MOVE SEWD INTO AREA ERY THIS EVE BEFORE ALSO DSIPTG. LATE TNGT SHUD BE DRY AND GUIDNCE TEMPS DONT LOOK BAD. FRI ANOTHER WK BOUNDRY TRIES TO DRFT OVER AREA IN WK FLO. HEATG AGAIN SHUD PRODUCE A FEW TSTMS IN THE LATE AFTNB AND ERY EVE THO MOISTR AND INSTBLTY WILL PRBLY BE A LTL LESS AS FOCUS SHIFTS A LTL MORE TO W OF AREA. HEATG SHUD STILL BE DECENT. SAT PRESENTS A MINOR PRBLM AS WE HAVE BEEN GOING DRY BUT MODELS SHOW WEAK SHRTWV MOVG OVER AREA FROM THE NW. THIS IS BEST APPRNT ON NAM BUT GFS SHOWS BEST MARGNL POTNTL FOR CONVERGNCE AND ISOLD TSTM DVLPMNT. WILL HOLD OFF FOR NOW AND ANY ACTVTY SHUD BE ISOLD. SUN SHUD BE SLGTLY COOLR BHND WEAK SHRTWV DIGGING INTO TROF POSN E OF AREA. SLOW WARMNG ERY NEXT WEEK CONTS TO BRING A THREAT OF TSTM CNTRDR ABOUT MON NGT AND TUE. AFTER THAT...UPR RDG SLWLY BUILDS BUT NOT MASSIVLY WITH MODELS SHOWING SHRTWVS COMNG OVER TOP. THIS SEEMS TO LEAD TO SPOTTY TSTMS MAINLY AT NIGHT WITH MDTLY WARM TEMPS. && .AVIATION... A WEAK SFC FRONTAL BOUNDARY ACROSS EXTREME SE SOUTH DAKOTA WILL CONTINUE TO SETTLE SLOWLY SOUTHEAST INTO NW IA DURING THE LATE AFTERNOON BEFORE ESSENTIALLY WASHING OUT BY MID EVENING IN NORTHWEST IOWA. DAYTIME HEATING AND ENOUGH FRONTAL CONVERGENCE TO PRODUCE SCATTERED THUNDERSTORMS ACROSS NORTHWEST IOWA THRU EARLY EVENING...WITH THE THUNDERSTORM THREAT BECOMING MORE OF THE ISOLATED VARIETY ACROSS THE REST OF THE CWA THRU THIS EVENING. CAN NOT COMPLETELY RULE OUT A LATE AFTERNOON/EVENING THUNDERSTORM AT ANY OF OUR TAF SITES BUT THE BEST CHANCE WILL BE AT KSUX SINCE IT WILL BE IN THE CLOSE PROXIMITY TO THE FRONTAL BOUNDARY. LOCALIZED MVFR VICINITY OF THE LATE DAY AND EARLY EVENING THUNDERSTORMS. FAIR WEATHER VFR CONDITIONS ACROSS THE AREA LATE EVENING THRU 20/18Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS
Hazardous weather outlook, Jun 19, 2:59 PM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK..CORRECTION NATIONAL WEATHER SERVICE SIOUX FALLS SD 259 PM CDT THU JUN 19 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 259 PM CDT THU JUN 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH EARLY EVENING...ENDING AFTER SUNSET. ISOLATED HAIL UP TO QUARTER SIZE WILL BE POSSIBLE IN THE STRONGER STORMS...MAINLY SOUTHWEST OF A LINE FROM CHAMBERLAIN TO MITCHELL TO BERESFORD SOUTH DAKOTA TO STORM LAKE IOWA. THUNDERSTORM GUSTS TO 50 MPH ARE ALSO POSSIBLE. FLOODING... MINOR FLOODING WILL CONTINUE ALONG PARTS OF THE LITTLE SIOUX RIVER IN NORTHWEST IOWA. THE RIVER IS CURRENTLY EXPECTED TO FALL BELOW FLOOD STAGE BY LATE IN THE WEEKEND. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SMALL CHANCE OF THUNDERSTORMS ACROSS PARTS OF THE AREA FRIDAY AFTERNOON...AND AGAIN LATE SATURDAY NIGHT. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH 9 PM CDT MAINLY SOUTH OF INTERSTATE 90. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
In the hours before
Local storm report, Jun 19, 2:40 PM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
240 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM HAIL 7 SSE MARCUS 42.73N 95.75W
06/19/2008 E0.88 INCH CHEROKEE IA PUBLIC
&&
EWYLocal storm report, Jun 19, 3:08 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
308 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM HAIL 1 N WHITE LAKE 43.74N 98.71W
06/19/2008 E0.75 INCH AURORA SD PUBLIC
&&
EWYLocal storm report, Jun 19, 3:23 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
323 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM HAIL 2 N WHITE LAKE 43.76N 98.71W
06/19/2008 E1.75 INCH AURORA SD PUBLIC
&&
EWYLocal storm report, Jun 19, 3:57 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
357 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 12 NNE KIMBALL 43.91N 98.86W
06/19/2008 E1.00 INCH BRULE SD PUBLIC
&&
EWYLocal storm report, Jun 19, 4:47 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
447 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 6 N WAGNER 43.16N 98.30W
06/19/2008 E0.88 INCH CHARLES MIX SD PUBLIC
&&
EWYLocal storm report, Jun 19, 5:46 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
546 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL 8 SSW BERESFORD 42.96N 96.81W
06/19/2008 E0.88 INCH UNION SD TRAINED SPOTTER
&&
EWYThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 2:48 PM CDT | Severe Thunderstorm Warning | FSD | Aurora | 27 min |
| Jun 19, 3:09 PM CDT | Severe Thunderstorm Warning | FSD | Aurora | 36 min |
| Jun 19, 3:35 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Jerauld | 40 min |
| Jun 19, 3:40 PM CDT | Flash Flood Warning | FSD | Aurora, Brule, Jerauld | 69 min |
| Jun 19, 4:09 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas | 51 min |
| Jun 19, 5:31 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 44 min |
| Jun 19, 6:50 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 25 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.